Physiologically, prolactin induces
and regulates lactation.
Hence, elevated levels of prolactin cause
galactorrhea or abnormal lactation.
Women are more likely to develop
galactorrhea than men.
Hyperprolactinemia also causes
because of its negative
on gonadotropin-releasing hormone
in the hypothalamus
which in turn decreases
the levels of LH and FSH.
Both men and women
can present with hypogonadism.
Unlike other pituitary tumors,
medication rather than surgery
is first-line therapy
Even patients with severe mass effects
such as vision loss
are treated with
medical therapy initially.
Rarely, very large tumors
or more invasive prolactinomas
do not shrink with medical therapy
and continue to grow.
Surgery should be considered
followed by radiotherapy
if growth occurs
After being debulked, the prolactinoma
may respond better to medical therapy.
This table reviews
the different causes of hyperprolactinemia.
Starting with physiologic changes,
the most important one
is pregnancy, and lactation,
as well as nipple stimulation.
Important medications to consider
include antipsychotic agents,
metoclopramide, cimetidine, verapamil,
methyldopa, opiates, and cocaine.
Other causes of hyperprolactinemia include
prolactinomas, pituitary tumors,
and chronic kidney disease.
Let's take a look at some of these
in more detail.
The most common cause of elevated levels
of prolactin are obviously pregnancy,
and in the postpartum period,
to facilitate lactation.
Physiologic stress, coitus,
and exercise can increase
prolactin levels up to
14 nanograms per ml.
Normal ranges numerical include
two to 29 nanograms per ml in non-pregnant women,
and two to 18 nanograms
per ml in men.
Nipple piercing can increase prolactin levels
above 200 nanograms per ml.
Antipsychotic agents cause hyperprolactinemia
due to their antidopaminergic effect
that interrupts the inhibition
of prolactin by dopamine.
Specific agents such as
risperidone and metoclopramide
may raise the prolactin level
above 200 nanograms per ml.
Evaluate for pituitary hypersecretion
when a patient is
taking a medication known to raise
the prolactin level.
When the prolactin level is only mildly elevated,
less than 50 nanograms per ml,
it may be reasonable to assume
that hyperprolactinemia is a medication side effect.
When significantly elevated,
above 100 nanograms per ml,
either the medication
needs to be withheld
or further assess a pituitary MRI
obtained to evaluate for a prolactinoma.
Caution is warranted when discontinuation
of an antipsychotic agent is being considered,
and consultation with the psychiatrist
who actually prescribed it
is recommended prior to
Another cause of hypoprolactinemia
is primary hyperthyroidism.
Hypothyroidism can cause diffuse swelling
of the pituitary gland
that may resemble enlargement due to a
pituitary adenoma on imaging.
A patient with primary hypothyroidism
should be treated with
thyroid hormone replacement
with the retesting of the prolactin level
once the TSH has normalized.
Further evaluation is indicated
if the hyperprolactinemia
does not correct
when hyporthyroidism is treated.
Clinical features and diagnosis
Symptoms in men are insidious
and may go unrecognized for years.
Both men and women with hyperprolactinemia
are likely to be infertile
and are at risk for
Postmenopausal women are already hypogonadal
because of ovarian failure.
Therefore, hyperprolactinemia may have minimal
clinical implications in this group of patients.
The cause of postmenopausal hyperprolactinemia
still requires diagnosis
because it may be due to a pituitary tumor
that can have effects within the brain.